Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Tallahassee, FL

March 20, 2018Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 20, 2018, 12:48 PM EDT for Dixie County, Florida. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2018, 12:48 PM EDT (16:48 UTC)
Expired
Mar 20, 2018, 1:30 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dixie County, FL

The radar

The Tallahassee radar (KTLH), 162 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 1:11 PM EDTHAIL 1Yellow Jacket, FLESTIMATED QUARTER SIZE HAIL FROM THE YELLOW JACKET RV PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 10:24 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

021 
WUUS52 KTAE 201648
SVRTAE
FLC029-201730-
/O.NEW.KTAE.SV.W.0018.180320T1648Z-180320T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1248 PM EDT TUE MAR 20 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dixie County in Big Bend of Florida...

* Until 130 PM EDT

* At 1248 PM EDT, a severe thunderstorm was located 7 miles south of
  Horseshoe Point, or 23 miles southwest of Cross City, moving east
  at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Horseshoe Point, Fowlers Bluff, Suwannee, Horseshoe Beach, Shired
  Island, Old Town, Yellow Jacket and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EDT for Big Bend of
Florida.

LAT...LON 2931 8321 2938 8323 2946 8335 2961 8297
      2958 8294 2956 8295 2954 8298 2952 8297
      2952 8298 2947 8298 2943 8302 2940 8302
      2937 8307 2936 8307 2935 8306 2934 8310
      2932 8312 2932 8314 2929 8317
TIME...MOT...LOC 1648Z 252DEG 50KT 2933 8329 

HAIL...1.00IN
WIND...60MPH
 
$$

32
1 follow-up statement
287 
WWUS52 KTAE 201728
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
128 PM EDT TUE MAR 20 2018

FLC029-201738-
/O.EXP.KTAE.SV.W.0018.000000T0000Z-180320T1730Z/
Dixie FL-
128 PM EDT TUE MAR 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DIXIE COUNTY WILL
EXPIRE AT 130 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 700 PM EDT for Big Bend of
Florida.

LAT...LON 2931 8321 2938 8323 2946 8335 2961 8297
      2958 8294 2956 8295 2954 8298 2952 8297
      2952 8298 2947 8298 2943 8302 2940 8302
      2937 8307 2936 8307 2935 8306 2934 8310
      2932 8312 2932 8314 2929 8317
TIME...MOT...LOC 1728Z 252DEG 50KT 2950 8270 

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:30 PM EDT, 18 minutes earlier.

Area forecast discussion, Mar 20, 12:30 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1230 PM EDT Tue Mar 20 2018

.UPDATE...

At 14Z, the cold front was about a third of the way into our
forecast area, with strong winds from the northwest still just
west of our forecast area. Ahead of the front, CAPE around 2000
J/kg, deep layer shear around 50-60 kts and low level shear around
20-30 kts, and 0-1km SRH around 125 m2/s2 is a very favorable
environment for tornadoes, as well as for large hail and damaging
wind gusts. A tornado watch has been issued for our eastern
offshore waters, along with Taylor, Dixie, and Lafayette counties
in the southeast Big Bend. Storms should move out of the area
by this evening. In the meantime, please stay weather aware.

&&

.PREV DISCUSSION [1051 AM EDT]...

.NEAR TERM [Through Today]...

A cold front is moving eastward toward our northwestern areas,
currently stretching from far southern MS through east central AL
with a 997 mb surface low residing near Atlanta. A cluster of strong
to severe thunderstorms continues to track eastward just to the
southeast of the low pressure center from eastern AL into central
GA, but only a few light showers are present farther south along the
front. Despite a nearly saturated boundary layer with dewpoints from
the mid 60s to lower 70s across our area and ample instability (up
to 1500-2500 SBCAPE), very dry air is present from 700-500 mb across
much of our area along with some surface-based CIN, which is
currently preventing showers and thunderstorms from developing
across our area.

As the front moves eastward across our area during the morning and
early afternoon, remaining CIN is projected to erode and some
scattered showers and thunderstorms will develop along/southeast of
the front. The aforementioned CAPE values around 2000 J/kg combined
with very strong effective bulk shear up to 50-60 kts will maintain
favorable conditions for supercells; however, persistent dry air at
mid levels may continue to suppress convection for most of our area.
Latest CAM guidance only shows scattered light-moderate showers from
now through 15Z, but does show the potential for a few stronger
cells across the FL Big Bend (mainly south and/or east of
Tallahassee) during the late morning and early afternoon. All severe
hazards are possible if thunderstorms develop in this environment.
Chances of showers and thunderstorms will end across most of our
area by the afternoon, although the southeastern FL Big Bend could
still see scattered strong/severe thunderstorms at this time near
the front. High temperatures will range from near 70 in our
northwestern areas to upper 70s/lower 80s in our eastern areas.

.SHORT TERM [Tonight Through Thursday]...

By this evening, the cold front will be off to the east of the
region, but with a strong pressure gradient, expect gusty WNW
winds to continue for a couple of hours after sunset before
diminishing. With strong cold advection, overnight lows will dip
into the low to mid 40s.

On Wednesday, another breezy day is expected under sunny skies.
Temperatures will struggle to warm above the mid to upper 60s,
which is a few degrees below normal for this time of year. High
pressure by Wednesday night will still be sufficiently far back to
the NW that winds should prevent temperatures from dropping too
low as some of the coldest guidance suggests. Nevertheless, while
lows should generally be in the lower 40s, a few sites may drop
into the upper 30s.

By Thursday afternoon, high pressure will settle over the region
with winds becoming light and cold advection ending. Temperatures
will warm into the upper 60s to lower 70s with another sunny day.

.LONG TERM [Thursday Night Through Tuesday]...

After a cool start on Friday in the lower 40s, temperatures will
begin a warming trend that will continue on through the weekend.
Dry conditions are expected through at least Sunday. By Sunday
night, a backdoor cold front will approach our NE zones and
depending on the set of guidance, may even pass through much of
the forecast area on Monday, however confidence in this portion of
the forecast is quite low. For now have followed persistence from
the last few model cycles, which showed the cold front passing
through some of our NW zones and then stalling. Only a slight
chance of rain accompanies this front on Monday.

.AVIATION [Through 12Z Wednesday]...

Areas of low clouds with periods of MVFR/IFR cigs will continue
this morning. As a cold front moves southeastward across our area
later in the morning and early afternoon, winds will become
westerly and increase to around 15 kts with gusts up to 25-30 kts
possible. Highest chances of severe thunderstorms will be
southeast of our area, but scattered showers and isolated thunderstorms
are possible at TLH and VLD. VFR conditions will return to all
sites by the afternoon and persist tonight under clearing skies.

.MARINE...

Hazardous marine conditions are expected beginning today and
continuing through Wednesday. Winds will increase rapidly today
behind a cold front. Winds to gale force, mainly in gusts, are
expected over the marine area this afternoon and evening. Then, an
extended period of advisory level winds and seas will continue
through Wednesday night. Thereafter, high pressure builds over the
marine area as light winds and generally low seas returns.

.FIRE WEATHER...

Dispersion values could reach 100 this afternoon and Wednesday
afternoon as strong northwesterly winds develop behind a cold front.
RH values will not reach critical thresholds today, but will likely
dip to 25-30 percent on Wednesday afternoon. Due to recent rains,
however, it may be difficult to reach ERC thresholds in FL, fuel
moisture in GA, and KBDI criteria in AL. As a result, red flag
conditions may not be met on Wednesday despite meeting RH and wind
criteria.

.HYDROLOGY...

In North Florida, generally 2 to 4 inches of rain occurred with
this recent storm system, though locally heavier totals near 6 to
7 inches were seen in portions of the Southeast Florida Big Bend.
Lighter amounts were common in Southwest Georgia and Southeast
Alabama.

This rainfall has resulted in some notable rises on area rivers in
North Florida, though with many starting this event so low,
flooding is not anticipated at most river points. The Steinhatchee
River bears watching over the next 36-48 hours. Significant rains
in Southeast Lafayette County have led to sharp rises on the
river at US-19, which may approach minor flood stage late Tuesday
night and into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   79  44  70  39  69 /  40   0   0   0   0
Panama City   71  49  68  45  68 /  20   0   0   0   0
Dothan        72  42  66  39  65 /  10   0   0   0   0
Albany        76  43  66  37  64 /  20   0   0   0   0
Valdosta      80  45  67  39  67 /  50   0   0   0   0
Cross City    78  45  70  36  69 /  80   0   0   0   0
Apalachicola  73  49  69  44  68 /  50   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Dixie-Coastal
     Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
     Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
     Walton-South Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 8 AM EDT /7 AM CDT/ Wednesday for
     Coastal Bay-Coastal Gulf.

GA...Wind Advisory until 11 PM EDT this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 10 PM CDT this evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 2 PM EDT this afternoon for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM-Coastal waters
     from Mexico Beach to Apalachicola FL out 20 NM-Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

     Small Craft Advisory from 5 AM Wednesday to 5 AM EDT Thursday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

     Gale Warning until 5 AM EDT Wednesday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

UPDATE...Nguyen
NEAR TERM...Nguyen
SHORT TERM...Lahr
LONG TERM...Godsey
AVIATION...Godsey
MARINE...Lahr
FIRE WEATHER...Godsey
HYDROLOGY...Lahr

In the hours before

Local storm report, Mar 20, 11:13 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1113 AM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     2 NNW CAIRO             30.90N 84.22W
03/19/2018                   GRADY              GA   PUBLIC

            LARGE PINE DOWN ON VEHICLE ON HWY 84 ABOUT
            1.5 MILES WEST OF CAIRO, GA.

1045 AM     LIGHTNING        1 W GOVERNORS SQUARE MA 30.44N 84.27W
03/19/2018                   LEON               FL   COUNTY OFFICIAL

            LIGHTNING STRIKE AT COMFORT INN CAUSED FIRE
            AND ROOF DAMAGE.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:42 AM EDTWind AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more18 hr
Mar 20, 8:22 AM EDTSpecial Marine WarningTAE83 min
Mar 20, 8:36 AM EDTSpecial Marine WarningTAE84 min
Mar 20, 9:13 AM EDTSpecial Marine WarningTAE92 min
Mar 20, 9:43 AM EDTSpecial Marine WarningTAE62 min
Mar 20, 10:40 AM EDTSpecial Marine WarningTAE65 min
Mar 20, 11:19 AM EDTSpecial Marine WarningTAE56 min
Mar 20, 11:45 AM EDTSpecial Marine WarningTAE60 min
Mar 20, 12:04 PM EDTSpecial Marine WarningTAE56 min
Mar 20, 12:41 PM EDTSpecial Marine WarningTAE64 min
Mar 20, 1:35 PM EDTSpecial Marine WarningTAE85 min
Mar 20, 2:09 PM EDTSpecial Weather StatementTAEDixie36 min
Mar 20, 2:21 PM EDTSevere Thunderstorm WarningTAELafayette9 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.